Skip to main content

Annihilation Attacks for Multilinear Maps: Cryptanalysis of Indistinguishability Obfuscation over GGH13

Author(s): Miles, Eric; Sahai, Amit; Zhandry, Mark

To refer to this page use:
Abstract: In this work, we present a new class of polynomial-time attacks on the original multilinear maps of Garg, Gentry, and Halevi (2013). Previous polynomial-time attacks on GGH13 were “zeroizing” attacks that generally required the availability of low-level encodings of zero. Most significantly, such zeroizing attacks were not applicable to candidate indistinguishability obfuscation (iO) schemes. iO has been the subject of intense study. To address this gap, we introduce annihilation attacks, which attack multilinear maps using non-linear polynomials. Annihilation attacks can work in situations where there are no low-level encodings of zero. Using annihilation attacks, we give the first polynomial-time cryptanalysis of candidate iO schemes over GGH13. More specifically, we exhibit two simple programs that are functionally equivalent, and show how to efficiently distinguish between the obfuscations of these two programs. Given the enormous applicability of iO, it is important to devise iO schemes that can avoid attack. We discuss some initial directions for safeguarding against annihilating attacks.
Publication Date: 2016
Citation: Miles, Eric, Amit Sahai, and Mark Zhandry. "Annihilation Attacks for Multilinear Maps: Cryptanalysis of Indistinguishability Obfuscation over GGH13." In Annual International Cryptology Conference (2016): pp. 629-658. doi:10.1007/978-3-662-53008-5_22
DOI: 10.1007/978-3-662-53008-5_22
ISSN: 0302-9743
EISSN: 1611-3349
Pages: 629 - 658
Type of Material: Conference Article
Journal/Proceeding Title: Annual International Cryptology Conference
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.